Indiana, 2008Flash Flooding in Indiana, May 8 to 9, 2008
May 8 to 9, 2008 · NWS IND · 2 events in 2 counties and zones
Heavy rain across portions of central Indiana caused flash flooding to develop in Sullivan and Martin counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain across portions of central Indiana caused flash flooding to develop in Sullivan and Martin counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 8, 2:00 PM EST, 3 hours 31 minutes earlier.
Area forecast discussion, May 8, 2:00 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EDT THU MAY 8 2008
.DISCUSSION...FOR PUBLIC FORECAST
MAIN FOCUS WILL BE ON TIMING OF RAIN CHANCES OVER NEXT SEVERAL
DAYS. RAIN WAS STILL OCCURRING OVER MOST OF OUR FORECAST AREA WITH
THE EXCEPTION OF THE FAR SOUTHWEST AND SCATTERED SHOWERS WERE THE
RULE THERE. LOW PRESSURE WAS OVER SOUTHERN ILLINOIS AT 18Z. MODELS
TRACK THIS SURFACE LOW ACROSS THE OHIO VALLEY TONIGHT AND RAIN WILL
END MOST AREAS BY MIDNIGHT AFTER A S/W MOVES THROUGH.
A WEAK S/W WILL TRACK ACROSS OUR REGION LATE FRIDAY. EVEN THOUGH QPF
WILL BE LIGHT MODELS ARE SHOWING MORE QPF WITH EACH RUN AND WILL
FINALLY MENTION POPS WITH THIS SYSTEM EVEN THOUGH THE MODELS SEEM TO
BE OVERDOING RAIN AMOUNTS WITH THIS SYSTEM. WITH THE SURFACE LOW
TRACKING FAR TO OUR SOUTH WILL KEEP HIGHEST POPS AND QPF IN OUR
SOUTHERN REGION.
THERE WILL BE ANOTHER BREAK IN PRECIP LATE FRIDAY NIGHT AND
SATURDAY. THEN A STRONGER S/W WILL AFFECT US LATE SATURDAY NIGHT
AND SUNDAY INTO EARLY SUNDAY NIGHT. BOTH NAM AND GFS ARE TRENDING
SLOWER AND STRONGER WITH THIS SYSTEM.
IN THE EXTENDED ANOTHER S/W WILL AFFECT US MAINLY TUESDAY NIGHT INTO
THURSDAY PERIOD. HPC NUMBERS SEEM REASONABLE AND ONLY MINOR CHANGES
MADE.
&&
.AVIATION...DISCUSSION FOR 18Z TAFS.
RAIN WILL CONTINUE THROUGH AT LEAST THE FIRST 6 HOURS OF THE TAF PD
BEFORE GRADUALLY COMING TO AN END THROUGH TONIGHT.
BUFKIT SOUNDINGS SHOW A SATURATED ATMS THROUGH TONIGHT. THE
EXCEPTION IS KLAF WHERE LLVL DRY AIR WORKS INTO THE SITE AFTER
MIDNIGHT. KIND...KHUF AND KBMG WILL LIKELY REMAIN CLOUDY THROUGH
MOST OF THE PD BUT CIGS WILL IMPROVE FROM IFR TO MVFR/VFR INTO
FRIDAY AFTERNOON. IF SKIES DO CLEAR SOMEWHAT THEN FOG WILL BE AN
ISSUE. AT THIS TIME WILL GO AS LOW AS 2SM AND REEVALUATE CLOUD
CLEARING FOR THE 00Z ISSUANCE.
AFTER RAIN CLEARS UP TONIGHT EXPECT DRY CONDITIONS THROUGH THE
REMAINDER OF THIS TAF PD.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION...SALLY
PUBLIC...JH
Hazardous weather outlook, May 8, 4:49 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 AM EDT THU MAY 8 2008
INZ021-028>031-035>038-040>042-045-046-048-049-055>057-062>065-
072-091000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-HANCOCK-
HENRY-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
JENNINGS-
549 AM EDT THU MAY 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ039-043-044-047-051>054-091000-
HAMILTON-VERMILLION-PARKE-MARION-VIGO-CLAY-OWEN-MORGAN-
549 AM EDT THU MAY 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.
LOWLAND RIVER FLOODING IS EXPECTED TO DEVELOP ALONG PORTIONS OF
THE WHITE...WABASH...AND EEL RIVERS BY TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.
LOWLAND RIVER FLOODING IS TO CONTINUE ALONG PORTIONS OF THE
WHITE...WABASH...AND EEL RIVERS THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ060-061-067>069-091000-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
549 AM EDT THU MAY 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.
LOWLAND RIVER FLOODING IS EXPECTED TO DEVELOP ALONG PORTIONS OF
THE WHITE...WABASH...AND EEL RIVERS BY TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
PRESENT INDICATIONS ARE THAT SEVERE STORMS ARE POSSIBLE SATURDAY
NIGHT INTO EARLY SUNDAY MORNING.
LOWLAND RIVER FLOODING IS TO CONTINUE ALONG PORTIONS OF THE
WHITE...WABASH...AND EEL RIVERS THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. SEVERE WEATHER SPOTTERS ARE
ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE
SEVERE THREAT THIS WEEKEND.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ070-071-091000-
LAWRENCE-JACKSON-
549 AM EDT THU MAY 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
PRESENT INDICATIONS ARE THAT SEVERE STORMS ARE POSSIBLE SATURDAY
NIGHT INTO EARLY SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. SEVERE WEATHER SPOTTERS ARE
ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE
SEVERE THREAT THIS WEEKEND.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Flash Flood, Sullivan
- When
- May 8, 5:31 PM EST to 7:30 PM EST
- Where
- Sullivan County, 0.54 mi E of Sullivan to 0.27 mi ESE of Sullivan
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 39.100, -87.410
Heavy rain caused numerous county roads in central Sullivan County to be flooded. Streets in the town of Sullivan were flooded in addition to cars being stranded in the flood waters.
Flash Flood, Martin
- When
- May 8, 9:28 PM EST to May 9, 12:30 AM EST
- Where
- Martin County, 0.54 mi W of Shoals to 2.18 mi SSW of Mt Pleasant
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.670, -86.790
Heavy rain caused roadways to flood in central portions of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, May 8 to 9, 20081 death · 5 injured · $6.5 million · EF3 · 15 events
- Tornadoes and Flash Flood in Mississippi, May 8 to 9, 2008$1.7 million · EF3 · 9 events
- Tornadoes and Flooding in Virginia, May 8 to 9, 2008$10 million · EF2 · 19 events
- Tornadoes and Damaging Winds in Alabama, May 8, 20082 injured · $983,000 · EF2 · 12 events
- Tornado and Hail in North Carolina, May 8, 2008$200,000 · EF2 · 5 events
- Tornadoes and Hail in Alabama, May 8, 2008$683,000 · EF1 · 19 events
- Tornadoes and Hail in Virginia, May 8 to 9, 2008$341,000 · EF1 · 30 events
- Flood and Hail in Kansas, May 8, 2008$25,000 · 2.75 in hail · 55 events
- Tornadoes and Damaging Wind in Tennessee, May 8, 2008$70,000 · EF1 · 3 events
- Tornadoes and Flash Flood in Maryland, May 8 to 9, 2008$165,000 · EF0 · 5 events
- Flash Flooding in Virginia, May 8 to 9, 2008$61,000 · 21 events
- Hail and Damaging Winds in North Carolina, May 8, 2008$34,000 · 1.75 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102278, 102279.